Aminoglycosides have been shown to be toxic to certain cells in the ears and in the kidneys. Approximately 5-10% of the people who are treated with aminoglycosides experience some side effect, affecting their hearing, sense of balance, or kidneys. However, in most cases the damage is minor and reversible once medication is stopped.
If cells in the inner ear are damaged or destroyed, an individual may experience a loss of balance and feelings of dizziness. Damage to the middle ear may result in hearing loss or tinnitus. Neomycin, kanamycin, and amikacin are the most likely to cause problems with hearing, and streptomycin and gentamicin carry the greatest risk of causing vertigo and loss of balance. Kidney damage, apparent with changes in urination frequency or urine production, is most likely precipitated by neomycin, tobramycin, and gentamicin.
Young children and the elderly are at the greatest risk of suffering side effects. Excessive dosage or poor clearance of the drug from the body can be injurious at any age.
Less common side effects include skin rashes and itching. Very rarely, certain aminoglycosides may cause difficulty in breathing, weakness, or drowsiness. Gentamicin, when injected, may cause leg cramps, skin rash, fever, or seizures.
If side effects linger or become worse after medication is stopped, it is advisable to seek medical advice. Side effects that may be of concern include tinnitus or loss of hearing, dizziness or loss of balance, changes in urination frequency or urine production, increased thirst, appetite loss, and nausea or vomiting.
At the proper dosage and in the presence of gramnegative enteric (intestinal) bacteria, aminoglycosides are very effective in treating an infection.
Julia Barrett, The Gale Group Inc., Gale, Detroit,